Texas, 2023

Flash Flood and Hail in Texas, May 4 to 8, 2023

May 4 to 8, 2023 · NWS FWD · 40 events in 20 counties and zones

A lingering upper trough provided several days of thunderstorm activity across the region, with a dryline providing focus for development each day from Thursday May 4 through Monday May 8. Several of these storms were severe with damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A lingering upper trough provided several days of thunderstorm activity across the region, with a dryline providing focus for development each day from Thursday May 4 through Monday May 8. Several of these storms were severe with damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 4, 5:59 PM CST, 29 minutes earlier.

Area forecast discussion, May 4, 5:59 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
659 PM CDT Thu May 4 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Friday Evening/

Scattered thunderstorms that developed along a dryline late this
afternoon with support from a passing mid-level shortwave are
currently pushing eastward into our forecast area. We are
continuing to monitor two areas for the greatest potential for
thunderstorms and severe weather. The first is across portions of
western north Texas where a cluster of thunderstorms has developed
near the intersection of the dryline and an outflow boundary from
this morning's storms. Locally backed flow may allow for a
slightly better, albeit still low, potential for a tornado or two
through the evening as this activity progresses east-
southeastward. A Tornado Watch is currently in effect for Montague
and Cooke counties until 9PM this evening. The other main area of
concern is across our Central Texas counties where a cluster of
thunderstorms has developed further south along the dryline in an
area of less convective inhibition. Effective bulk shear ~45-55
kts and MLCAPE ~1500-2000 J/kg will promote a large hail and
damaging wind threat with any of these thunderstorms. A Severe
Thunderstorm Watch remains in effect for locations west of the
I-35 corridor until midnight tonight. Observational analysis and
the 00Z FWD sounding show a large capping inversion over the
Metroplex and surrounding areas, which will likely cause storms to
struggle between the two ongoing clusters. However, if a storm
does get going in this "between" area, the environment is
supportive of large hail. Deep moisture and large warm cloud
depths will also support efficient rain rates this evening into
tonight, so we will need to monitor for a localized heavy
rainfall/flash flooding threat especially in the vicinity of
training thunderstorms.

All thunderstorms should exit the area to the east just after
midnight. Low-level cloud cover is expected to blanket the area
later tonight into Friday morning, possibly into early Friday
afternoon for portions of Central Texas, before lifting/clearing.
It'll be a warm/humid night tonight with overnight lows in the mid
to upper 60s expected, nearing 70 degrees across the Metroplex and
portions of the Brazos Valley. Persistent southerly low-level flow
will keep surface dewpoints in the mid to upper 60s across our
area into Friday afternoon. By midday, surface winds are expected
to take on a more southwesterly shift allowing for temperatures to
rise rapidly into the upper 80s to mid 90s Friday afternoon. The
dryline is expected to mix eastward once again Friday afternoon,
perhaps pushing into our western counties. Destabilization
tomorrow afternoon and a passing weak, low-amplitude shortwave
across North Texas late Friday should allow for isolated to
scattered thunderstorms to develop along the dryline by late
Friday afternoon into Friday evening. Although our area will be
displaced from the upper-level jet and deep-layer shear will be
less favorable, high MLCAPE >3000 J/kg, steep mid-level lapse
rates ~7.5-8.0 C/km, and effective bulk shear around 30 knots will
be supportive of cluster of storms capable of producing large
hail and damaging wind gusts late Friday afternoon into Friday
evening. Storm coverage is still uncertain, although the best
potential for isolated to scattered storms seems to be
along/south of the I-20 corridor.

Langfeld

&&

.LONG TERM... /Issued 305 PM CDT Thu May 4 2023/
/Saturday Onward/

Daily chances for thunderstorms will exist through the extended
forecast period, some of which will be strong or severe.

Broad western US troughing will exist to start off the upcoming
weekend with modest southwest flow aloft. Persistent low-level
southerly flow will provide a steady stream of Gulf moisture over
the Southern Plains, bounded by a dryline to the west. This
boundary will mix eastward and retreat westward each day
throughout the extended forecast period, offering a chance for
convective development every afternoon as the boundary layer
destabilizes with diurnal heating. To its east, strong or extreme
instability will materialize with surface dewpoints in the
mid/upper 60s or 70s, ambient temperatures climbing in the upper
80s and 90s, and very steep lapse rates aloft via the eastward
advection of an elevated mixed layer arriving from the higher
terrain of West Texas. In this particular environmental setup, the
main challenge is typically convective initiation due to the
broad and weak nature of ascent near the dryline with minimal
upper support present. However, the volatile buoyant sector
airmass should be sufficient to support at least isolated to
scattered thunderstorm development on nearly a daily basis, even
with only weak lift present.

Both Saturday and Sunday will have a potential for slightly more
organized convection due to a subtropical jet streak impinging on
Texas from the southwest. Strengthened but still modest flow will
result in deep-layer bulk shear magnitudes of at least 30-40 kts,
borderline yet sufficient for storms to acquire supercellular
characteristics. Convection may have a tendency to devolve into
more of a multicellular mode over time, but an environment
favorable for strong cold pooling combined with extraordinary
instability could become favorable for forward-propagating MCS
development. The shear/buoyancy parameter space will favor threats
for large hail with initial cells, transitioning to a damaging
wind threat if convection can grow upscale into one or more
complexes, but weak and disorganized low-level flow will largely
result in hodographs unfavorable for tornadoes. Of course, this
threat can never be ruled out with robust surface-based
convection, especially given the remarkable instability which may
be able to enhance updraft velocities while contributing to
vorticity generation via stretching. With uncertainty in both
placement and coverage of storm development, PoPs ranging from
20-40% remain appropriate, although those with outdoor
events/planned should be prepared to handle rounds of
afternoon/evening thunderstorms either day.

Another weather-related concern during the extended will be the
arrival of seasonable heat and humidity, with heat index values
climbing into the mid 90s just about every day from Saturday into
next week. Ambient highs will be in the upper 80s and 90s over
the weekend while dewpoints climb into the 60s and lower 70s.
Given this will be the first prolonged period of higher heat
indices this year, heat safety messaging will need to become a
bit more prominent.

Flow aloft will weaken further while becoming more zonal heading
into early next week. While a similar overall pattern will remain
in place with moist southerly low-level flow, instability may be
less than the weekend with slightly cooler surface temperatures
along with more modest mid-level lapse rates. There will still be
daily opportunities for convective activity, although not
necessarily all of which will be fueled by the dryline. We could
see a couple rounds of morning activity supported by warm
advection, while other guidance suggests the potential for a weak
cutoff low to develop over South or East Texas which would offer
additional rain chances through the midweek period. With weaker
shear and instability, the potential for any organized severe
convection during this time period presently appears low. Greater
rain chances as well as severe weather potential may return during
the second half of the week if recent guidance's depiction of
deeper western US troughing comes to fruition.

-Stalley

&&

.AVIATION... /NEW/
/00Z TAFs/

The main concern through the TAF period will be the potential for
isolated to scattered showers and thunderstorms this evening and
tomorrow afternoon/evening.

A cluster of thunderstorms across western North Texas may
gradually start to push into the northern parts of the Metroplex
and the D10 airspace later this evening. As such a couple hour
TEMPO group for TSRA was added to the DFW TAF for 02-04Z. We will
continue to monitor this cluster of thunderstorms as it pushes
east-southeastward through this evening. The more robust cells may
be capable of producing hail and frequent lightning. An
additional cluster of thunderstorms will approach ACT in the
03-05Z timeframe.

As thunderstorms push east of all terminals tonight, MVFR cigs are
expected to push into North and Central Texas impacting all
terminals through Friday morning. MVFR could linger at KACT
through early Friday afternoon. More isolated to scattered showers
and thunderstorms will be possible later Thursday
afternoon/evening, and the addition of VCTS will be considered in
future forecast packages.

Langfeld

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    69  94  69  92  70 /  30  20  20  20  20
Waco                68  90  67  89  68 /  40  20  20  20  20
Paris               66  87  69  88  69 /  60  10  10   5  20
Denton              65  94  65  92  66 /  40  20  20  20  20
McKinney            67  92  68  89  68 /  40  10  20  20  20
Dallas              69  94  69  92  70 /  30  20  20  20  20
Terrell             68  90  68  88  69 /  30  20  20  10  20
Corsicana           70  89  70  89  70 /  40  20  20  10  20
Temple              68  90  67  90  68 /  50  30  20  20  20
Mineral Wells       65  95  65  95  65 /  20  20  20  30  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 4, 6:11 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
711 PM CDT Thu May 4 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-052330-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
711 PM CDT Thu May 4 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Isolated to scattered thunderstorms, some severe, will push east
through our area this evening and into tonight with the primary areas
of concern across western Central Texas and western North Texas near
the Red River Valley. Large hail and damaging wind gusts will be the
main hazards, with a lesser threat for a tornado or two.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional scattered thunderstorms are possible across most of the
area Friday through Wednesday, particularly during the afternoon and
evening hours each day. Some storms may become strong or severe
during this time period with threats for hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested along and west of I-
35 this afternoon and evening.

The radar

The Dyess AFB radar (KDYX), 108 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

20 hail, 19 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Mills

When
May 4, 6:28 PM CST
Where
Mills County, 9 mi NNW of Mullin
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.670, -98.728

Hail, Mills

When
May 4, 6:38 PM CST
Where
Mills County, 2.38 mi SSE of Democrat
Measured
2 in hail
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
31.650, -98.650

Thunderstorm Wind, Cooke

When
May 4, 7:28 PM CST
Where
Cooke County, 0.9 mi NW of Windsor
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.680, -97.160

Amateur radio reported 60 MPH wind gusts on FM 1202 north of Gainesville.

Thunderstorm Wind, Grayson

When
May 4, 7:51 PM CST
Where
Grayson County, 1.34 mi ENE of Whitesboro
Measured
54 kt (62 mph) measured gust
Reported by
Broadcast Media
Coordinates
33.660, -96.900

Broadcast media reported a measured 62 MPH wind gust in Whitesboro.

Hail, Denton

When
May 4, 8:13 PM CST
Where
Denton County, 4.67 mi W of Bolivar
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
33.360, -97.350

Thunderstorm Wind, Grayson

When
May 4, 8:13 PM CST
Where
Grayson County, 2.99 mi NNE of Southmayd
Measured
58 kt (67 mph) measured gust
Reported by
Emergency Manager
Coordinates
33.660, -96.700

Emergency management reported a 67 MPH wind gust on Highway 289 just west of Sherman.

Hail, Denton

When
May 4, 8:17 PM CST
Where
Denton County, 3.53 mi WSW of Bolivar
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
33.360, -97.330

Thunderstorm Wind, Coryell

When
May 4, 8:33 PM CST
Where
Coryell County, Turnersville
Measured
58 kt (67 mph) measured gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
31.620, -97.750

Large trees were knocked down in Turnersville in northern Coryell County. Minor damage was reported at the fire station.

Hail, Denton

When
May 4, 8:38 PM CST
Where
Denton County, 0.69 mi S of Bolivar
Measured
1.75 in hail
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
33.360, -97.270

Thunderstorm Wind, Anderson

When
May 4, 10:45 PM CST
Where
Anderson County, 1.5 mi WNW of Frankston to 0.44 mi SE of Frankston
Measured
75 kt (86 mph) estimated gust
Deaths
2 direct, 0 indirect
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
32.061, -95.522

Tree and roof damage was reported throughout the Frankston area. The roof of a restaurant was also damaged including loss of shingles, partial decking removal and collapse of portions of the awning. One tree fell onto a manufactured house, killing two adults in the home. A post event assessment determined 70-90 mph winds caused the damage.

Hail, Anderson

When
May 4, 10:59 PM CST
Where
Anderson County, 3.5 mi N of Palestine
Measured
1 in hail
Reported by
Public
Coordinates
31.800, -95.640

Hail, Wise

When
May 5, 2:37 PM CST
Where
Wise County, 3.74 mi WNW of Paradise
Measured
1 in hail
Reported by
Public
Coordinates
33.170, -97.710

Hail, Wise

When
May 5, 2:40 PM CST
Where
Wise County, 2.97 mi WNW of Paradise
Measured
0.75 in hail
Reported by
Public
Coordinates
33.160, -97.700

Hail, Wise

When
May 5, 3:03 PM CST
Where
Wise County, 2.15 mi NNW of Decatur Muni Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
33.280, -97.590

Hail, Wise

When
May 5, 3:15 PM CST
Where
Wise County, 0.58 mi E of Bridgeport
Measured
1 in hail
Reported by
Public
Coordinates
33.220, -97.760

Thunderstorm Wind, Wise

When
May 5, 3:30 PM CST
Where
Wise County, 3.54 mi WSW of Decatur
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.220, -97.660

A public report indicated 4-inch diameter tree limbs down along FM 1450.

Thunderstorm Wind, Wise

When
May 5, 3:32 PM CST
Where
Wise County, 1.8 mi SW of Alvord
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.350, -97.700

A trained spotter reported 4-inch diameter tree limbs blown down along FM 1655.

Hail, Cooke

When
May 5, 3:40 PM CST
Where
Cooke County, 1.34 mi WNW of Era
Measured
1.25 in hail
Reported by
Public
Coordinates
33.510, -97.320

Hail, Wise

When
May 5, 3:40 PM CST
Where
Wise County, 1.35 mi WSW of Alvord
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
33.360, -97.700

Hail, Comanche

When
May 5, 4:17 PM CST
Where
Comanche County, 3.88 mi NNW of Comanche Co Arpt
Measured
1.75 in hail
Property damage
$3,000
Reported by
Public
Coordinates
31.970, -98.630

Hail, Cooke

When
May 5, 4:26 PM CST
Where
Cooke County, 0.69 mi N of Muenster
Measured
1.5 in hail
Reported by
Public
Coordinates
33.660, -97.380

Hail, Cooke

When
May 5, 4:32 PM CST
Where
Cooke County, 0.58 mi E of Muenster
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
33.650, -97.370

Hail, Cooke

When
May 5, 4:34 PM CST
Where
Cooke County, 0.58 mi E of Muenster
Measured
2.25 in hail
Property damage
$100,000
Reported by
Public
Coordinates
33.650, -97.370

Hail, Erath

When
May 5, 6:10 PM CST
Where
Erath County, 4.19 mi S of Duffau
Measured
1 in hail
Reported by
Public
Coordinates
32.020, -98.030

Flash Flood, Bell

When
May 5, 8:10 PM CST to 9:10 PM CST
Where
Bell County, 1.42 mi WSW of Simmonsville to 2.21 mi WSW of Simmonsville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.096, -97.724

The Department of Transportation reported water over sections of I-14 and S W S Young Drive.

Thunderstorm Wind, Milam

When
May 5, 9:16 PM CST
Where
Milam County, Cameron Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
30.880, -96.970

The Automated Weather Observation system at Cameron Municipal Airport measured a wind gust of 60 MPH.

Thunderstorm Wind, McLennan

When
May 5, 10:53 PM CST
Where
McLennan County, 0.69 mi S of (Act)madison-Cooper
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
31.610, -97.230

The Automated Surface Observation System at Waco Regional Airport measured a wind gust of 58 MPH.

Thunderstorm Wind, Jack

When
May 6, 7:00 PM CST
Where
Jack County, 7.11 mi NNW of Jacksboro
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.309, -98.233

Three inch oak branches were broken near FM 2190 and JT Graves Lane northwest of Jacksboro.

Thunderstorm Wind, Jack

When
May 6, 7:03 PM CST
Where
Jack County, 0.58 mi E of Jacksboro
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
33.220, -98.160

A tree was blown over onto a home in Jacksboro.

Thunderstorm Wind, Comanche

When
May 6, 7:08 PM CST
Where
Comanche County, 0.35 mi N of Comanche Co Arpt
Measured
64 kt (74 mph) measured gust
Reported by
AWOS
Coordinates
31.925, -98.600

The Comanche County-City Airport AWOS (KMKN) observed a 74 mph wind gust.

Thunderstorm Wind, Montague

When
May 6, 7:37 PM CST
Where
Montague County, 0.9 mi NE of Nocona
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
33.790, -97.720

Hail, Eastland

When
May 6, 8:39 PM CST
Where
Eastland County, 4.31 mi SSW of Cisco
Measured
1 in hail
Reported by
Public
Coordinates
32.320, -98.990

Report received via mPING.

Thunderstorm Wind, Hood

When
May 6, 8:55 PM CST
Where
Hood County, 1.17 mi W of Granbury
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
32.450, -97.820

The Granbury Regional Airport AWOS observed a 58 mph wind gust.

Thunderstorm Wind, Bosque

When
May 6, 9:10 PM CST
Where
Bosque County, 0.69 mi N of Walnut Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.080, -97.750

A 64 mph wind gust was reported via amateur radio near Walnut Springs.

Thunderstorm Wind, Johnson

When
May 6, 9:15 PM CST
Where
Johnson County, Godley
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.450, -97.530

A 64 mph wind gust was reported via amateur radio in Godley.

Thunderstorm Wind, Johnson

When
May 6, 9:35 PM CST
Where
Johnson County, Cleburne
Measured
56 kt (64 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
32.350, -97.400

Wind damage was reported in and around Cleburne. The damage included power lines down, large tree limbs broken, sheds damaged, and minor roof damage with aluminum paneling pulled up.

Thunderstorm Wind, Johnson

When
May 6, 9:38 PM CST
Where
Johnson County, 0.9 mi NW of Rio Vista
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.240, -97.390

An 60 mph wind gust was reported via amateur radio near Rio Vista.

Thunderstorm Wind, Tarrant

When
May 6, 10:00 PM CST
Where
Tarrant County, 1.16 mi WSW of Mansfield
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.564, -97.149

Photos on social media showed snapped trees in Mans Best Friend Dog Park in Mansfield.

Hail, Lamar

When
May 6, 11:08 PM CST
Where
Lamar County, 0.9 mi SE of Reno
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.660, -95.460

Hail, Bell

When
May 8, 6:10 PM CST
Where
Bell County, 1.37 mi ENE of (Grk)gray Aaf Ft Hoo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.080, -97.810

Nickel size hail was reported near Fort Hood Regional Airport in Killeen.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Anderson2023-05-0429FemaleMobile/Trailer HomeDirect
Thunderstorm Wind, Anderson2023-05-0433MaleMobile/Trailer HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100170, 1100171, 1100188, 1100189, 1100172, 1100190, 1100173, 1101095, 1100174, 1100246, 1100175, 1100185, 1100179, 1100177, 1100178, 1100193, 1100192, 1100180, 1100181, 1100182, 1100186, 1100184, 1100183, 1100187, 1100232, 1100194, 1100195, 1100234, 1100233, 1100242, 1100235, 1100236, 1100237, 1100238, 1100239, 1101102, 1100245, 1100241, 1100240, 1100244.